Alert archive / North Dakota / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Bismarck, ND

April 9, 202512 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 9, 2025, 1:25 AM MDT for 12 counties in North Dakota. It took effect at Apr 9, 2025, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2025, 1:25 AM MDT (07:25 UTC)
In effect from
Apr 9, 2025, 12:00 PM MDT
Expired
Apr 9, 2025, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McIntosh County, ND, Morton County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS83 KBIS 090725
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
225 AM CDT Wed Apr 9 2025

...RED FLAG WARNING THIS AFTERNOON THROUGH THE EARLY EVENING FOR 
SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected this afternoon
through the early evening across southwest and portions of south 
central North Dakota. Temperatures will climb to around 60 
degrees, with afternoon minimum relative humidity dropping as low 
as 22 percent. Northwest winds will increase to around 30 mph, 
with gusts up to 45 mph possible. Any fires that ignite will 
spread rapidly and become difficult to control.

NDZ031>034-040>046-050-091930-
/O.UPG.KBIS.FW.A.0003.250409T1800Z-250410T0000Z/
/O.NEW.KBIS.FW.W.0003.250409T1800Z-250410T0200Z/
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
225 AM CDT Wed Apr 9 2025 /125 AM MDT Wed Apr 9 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL 
NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/
this evening. The Fire Weather Watch is no longer in effect.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* AFFECTED AREA...Southwest and portions of south central North 
  Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ADAM
3 follow-up statements
957 
WWUS83 KBIS 091403
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
903 AM CDT Wed Apr 9 2025

...RED FLAG WARNING THIS AFTERNOON THROUGH THE EARLY EVENING FOR
SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected this afternoon
through the early evening across southwest and portions of south
central North Dakota. Temperatures will climb to around
60 degrees, with afternoon minimum relative humidity dropping as
low as 22 percent. Northwest winds will increase to around
30 mph, with gusts up to 45 mph possible. Any fires that ignite
will spread rapidly and become difficult to control.

NDZ031>034-040>046-050-100200-
/O.CON.KBIS.FW.W.0003.250409T1800Z-250410T0200Z/
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
903 AM CDT Wed Apr 9 2025 /803 AM MDT Wed Apr 9 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* AFFECTED AREA...Southwest and portions of south central North 
  Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
763 
WWUS83 KBIS 091830
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
130 PM CDT Wed Apr 9 2025

...RED FLAG WARNING THIS AFTERNOON THROUGH THE EARLY EVENING FOR
SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected this afternoon
through the early evening across southwest and portions of south
central North Dakota. Temperatures will climb to around
60 degrees, with afternoon minimum relative humidity dropping as
low as 22 percent. Northwest winds will increase to around
30 mph, with gusts up to 45 mph possible. Any fires that ignite
will spread rapidly and become difficult to control.

NDZ031>034-040>046-050-100200-
/O.CON.KBIS.FW.W.0003.000000T0000Z-250410T0200Z/
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
130 PM CDT Wed Apr 9 2025 /1230 PM MDT Wed Apr 9 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* AFFECTED AREA...Southwest and portions of south central North 
  Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
503 
WWUS83 KBIS 100158
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
858 PM CDT Wed Apr 9 2025

NDZ031>034-040>046-050-100300-
/O.EXP.KBIS.FW.W.0003.000000T0000Z-250410T0200Z/
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
858 PM CDT Wed Apr 9 2025 /758 PM MDT Wed Apr 9 2025/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...

Temperatures continue to decrease across the area resulting in
increased relative humidity and decreasing winds. Therefore, the 
Red Flag Warning will be allowed to expire on time.

$$

Telken

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 8, 11:32 PM MDT, 1 hour 53 minutes earlier. Its key messages:

  • Critical fire weather conditions are possible across the southwest and parts of the south central on this afternoon.
  • 20 to 30 percent chance of rain showers today.
  • Breezy to windy conditions are expected through the end of the work week.
  • Temperatures will continue warming through the end of the week, with a cooler and more active period starting Sunday.
Area forecast discussion, Apr 8, 11:32 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 AM CDT Wed Apr 9 2025

.KEY MESSAGES...

- Critical fire weather conditions are possible across the
  southwest and parts of the south central on this afternoon.

- 20 to 30 percent chance of rain showers today.

- Breezy to windy conditions are expected through the end of
  the work week.

- Temperatures will continue warming through the end of the
  week, with a cooler and more active period starting Sunday.

&&

.UPDATE...
Issued at 1230 AM CDT Wed Apr 9 2025

Weak reflectivities continues to cross eastward over south
central North Dakota at the time of this update. While this is
primarily falling as virga, the occasional weather station is
reporting light rain. Have blended in low PoPs through the early
morning to account for this line. Otherwise, sky cover
continues to clear from west to east, with generally light
westerly winds found at the surface. No other adjustments were
performed for this update.

UPDATE
Issued at 844 PM CDT Tue Apr 8 2025

Another narrow line of showers has entered western North Dakota,
though like the previous, this one is also mostly virga with a
few exceptions. The primary exception is in the southwest where
a few showers have been a little more organized, and a
lightning strike was even observed as well. CAMs disagree in
whether or not this line will completely fall apart, or hold
together as it moves eastward. Regardless, far more areas are
expected to remain dry than receive any measurable
precipitation.

UPDATE
Issued at 633 PM CDT Tue Apr 8 2025

A line of showers, essentially along and near Highway 83,
continues passing through the area west to east. Despite a few
observations reporting brief light rain/sprinkles, these
showers are mostly in the form of virga. All in all, the
forecast remains on track.

&&

.DISCUSSION...
Issued at 246 PM CDT Tue Apr 8 2025

This afternoon, an upper ridge axis was crossing over North Dakota,
while a surface trough and attendant cold front were moving through
western North Dakota. Ahead of the front, breezy southerly winds
persisted across our eastern counties, while along and behind the
front were scattered radar returns and somewhat gusty northwesterly
winds. The radar echoes already in North Dakota have not been
producing much, with cloud heights still around 10k feet. Ceilings
are a bit lower in eastern Montana, around 6 to 7k feet, where there
have been a few rain observations from automated sites.

This activity is expected to slowly push east through the afternoon
and evening as the front drifts through, although any rain amounts
will be very light. Can't rule out a rumble or two of thunder in the
southwest, although SPC mesoanalysis page only shows instability
maxing out around 100 J/kg.

After the upper ridge moves out, a shortwave will quickly drop
through the area, potentially closing off as it does. As the low
closes off and pushes a cold front through the state, widely
scattered showers are forecast through Wednesday and Wednesday
night. Blended POPs are a broad 20 to 30 percent across the
majority of the forecast area, with the exception of the far
south. A few rumbles of thunder are possible with a couple
hundred J/kg of MLCAPE available per deterministic output. Any
precipitation from these showers is expected to be light, with
the probability of exceeding even 0.05 inches of QPF low, and
are favored across the north. Highs on Wednesday are forecast to
be in the lower 50s to the lower 60s, with gusty northwest winds
across the area. Forecast soundings are advertising around 40 knots
available at the top of the mixed layer, focused in southwest North
Dakota. Sustained winds top out right around 30 mph, while that
45 mph gust threshold for an advisory looks a bit more likely.
Not quite high enough confidence for a Wind Advisory at this
juncture, with no real strong signal in pressure rises or cold
air advection, but a modest surface pressure gradient from the
low closing off plus mix out could be enough. These winds,
combined with low relative humidity, led us to issue a Fire
Weather Watch for southwest and parts of south central North
Dakota for Wednesday afternoon and early evening. See fire
weather discussion below for details.

After precipitation chances taper off Wednesday night, a more
potent upper ridge builds in for the end of the work week. Highs
will be similar on Thursday, in the lower 50s to lower 60s, with
still breezy northwest winds but plenty of sunshine.
Temperatures quickly ramp up on Thursday, with very high
confidence in highs reaching the 70 F threshold across much of
western North Dakota, and 60s elsewhere. As the ridge begins to
collapse Friday evening, some low POPs emerge across the north,
although right now we carry a dry forecast through the daytime
hours on Saturday across most of the forecast area. Highs on
Saturday will still be pleasant, in the lower 60s to lower 70s.

Ensemble cluster analysis is in fairly good agreement on a trough
developing across the Northern Rockies sometime this weekend,
although there are a few different solutions regarding timing and
placement. However, the general implication is for widespread,
increasing chances for precipitation starting Saturday night and
continuing through Monday, and cooler temperatures to start
next work week. NBM temperature percentiles have a large spread
on Sunday, indicating uncertainty in the timing of a cold front,
before higher confidence in highs dropping to the 40s and 50s
on Monday. The 48-hour probability for at least 0.25 inches of
QPF is around 40 to 50 percent, with a low probability of
exceeding half an inch, although there is about a 10 percent
chance of exceeding an inch of QPF across northern North Dakota.
For right now, expecting more rain than snow for the bulk of
precipitation/QPF, with temperatures favored to stay warm enough
for predominantly rain until Sunday night into Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1230 AM CDT Wed Apr 9 2025

VFR ceilings and visibility are expected at all terminals
throughout the 06Z TAF period. The remnants of a few showers
continues to move eastward across south central North Dakota
at the time of this update, though the chances for any given
location to see precipitation reaching the ground is low.
Another round of precipitation is expected to spread across
western and central North Dakota this coming afternoon, with the
highest chance to see measurable precipitation across the north.
For this update, have added PROB30 groups for -SHRA for the
northern terminals of KXWA and KMOT through the afternoon.
Confidence remains too low to include mentions of precipitation
at any of our southern terminals at this time. Light west winds
will linger overnight, before becoming strong and turning
northwesterly through the afternoon and early evening today. The
strongest winds are anticipated to be in southwestern North
Dakota, where speeds are forecast be sustained at 20-25 knots
and gust up to 40 knots. More broadly, speeds up to 20 knot and
gusts to 30 knots can be expected this afternoon. Winds will
then diminish through the end of TAF period.

&&

.FIRE WEATHER...
Issued at 246 PM CDT Tue Apr 8 2025

A Fire Weather Watch has been issued for Wednesday afternoon
into the early evening for southwest and parts of south central
North Dakota. Strong northwest winds sustained around 30 mph and
gusting up to 45 mph are expected, with the strongest winds over
our far southwest counties. Minimum relative humidity is
forecast to drop to around 23 percent, and the combination of
these two factors could lead to critical fire weather
conditions. Near critical fire weather conditions are possible
in the counties just north of those in the Watch area.

Although there are low chances for rain through the day, this is
expected to stay north of the Watch area, and even if there is a
brief shower earlier / further south than currently forecast,
the chance of rain amounts exceeding more than a few hundreths
is low, with the lowest probabilities across the southwest.
Winds could become gusty and erratic around any showers,
especially if they end up as virga, with RAP humidity forecasts
showing a dry layer just above the surface.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NDZ031>034-040>046-050.

&&

UPDATE...Adam/Telken
DISCUSSION...Jones
AVIATION...Adam
FIRE WEATHER...Jones
Hazardous weather outlook, Apr 8, 11:34 PM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1234 AM CDT Wed Apr 9 2025

NDZ031>034-040>046-050-100545-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
1234 AM CDT Wed Apr 9 2025 /1134 PM MDT Tue Apr 8 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch has been issued for Wednesday afternoon into
early Wednesday evening. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-035-036-047-100545-
McKenzie-Dunn-Mercer-Oliver-Burleigh-Kidder-Logan-
1234 AM CDT Wed Apr 9 2025 /1134 PM MDT Tue Apr 8 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-021>023-025-037-048-051-100545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Stutsman-La Moure-
Dickey-
1234 AM CDT Wed Apr 9 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.